Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS Lincoln, IL

August 16, 1997Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 1997, 2:42 AM CDT for Knox County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 2:42 AM CDT (07:42 UTC)
Expired
Aug 16, 1997, 3:30 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2106 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 160744 RRA
SVRSPI
ILC095-160830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
242 AM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 330 AM CDT
 
* SOME LOCATIONS AFFECTED
  GALESBURG
  WATAGA
  KNOXVILLE
  WILLIAMSFIELD

* AT 240 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM BEGINNING TO ENTER WEST CENTRAL KNOX COUNTY JUST
  rWEST OF GALESBURG. THE STORM WAS MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. GET
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:27 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 16, 2:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 AM CDT SAT AUG 16 1997

NICE 850 LLJ IS HELPING TO MAINTAIN A FEW NOCTURNAL TSRA ACROSS NWRN
SECT OF CWA.  SFC ANAL SHOWS WK SFC TROF AND 700H MID LVL TROF HAVE BEEN
JUST ENOUGH TO SET OFF CONVECTION AS AIRMASS REMAINS UNSTABLE.

UNSTABLE AIRMASS WILL REMAIN IN PLACE TDY AS SFC CLD FRONT OVER NRN
PLAINS MAKES ITS WAY CLOSER TO CEN IL THIS AFTN AND THIS EVE. OUTFLOW
BOUNDARY FROM THIS MORNINGS CONVECTION WILL HAVE TO BE WATCHED LATER
TODAY FOR POSSIBLE REDVLPMNT AS GOOD SFC HEATING AND GOOD MOISTURE
COMBIME FOR CAPE VALUES IN THE 2000-4000 RANGE.  ETA SEEMS TO BE THE
FASTEST WITH MOVING CLD FRONT CLOSER TO IL WITH SFC TROF AHEAD OF THE
FRONT PROBABLY THE FOCUS OF TSRA THIS AFTN AND EVE. BOTH MODELS MOVE THE
FRONT FAIRLY SLOW AS UPR LVLS WINDS GO PARALLEL TO FRONT WITH ETA
VERIFING THE BEST SO FAR.

VERY UNSTABLE AIRMASS THIS AFTN SO MENTION OF SVR IN ZONES NOT A BAD
IDEA.  SO LIKELY POPS LOOK RIGHT ON TARGET.

AS FOR TEMPS.  FWC NUMBERS STILL TOO COOL WITH GOOD LLJ PUMPING LOTS OF
WARM AIR AND HUMID AIR INTO IL.  GOING ZONES LOOK FINE FOR TEMPS ABOVE
FWC NUMBERS.  LIKE HUMID WORDING.

PIA  91/71  7+
SHPI  92/72  7+
DEC  92/72  7+
CMI  91/72  7+
LWV  94/73  77

KETCHAM

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.